Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 43, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 28, 2013, 12:19 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2013, 12:19 PM HST (22:19 UTC)
- Expired
- May 28, 2013, 3:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WGHW50 PHFO 282219
FFWHFO
HIC003-290115-
/O.NEW.PHFO.FF.W.0043.130528T2219Z-130529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1219 PM HST TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 315 PM HST
* AT 1219 PM HST...RADAR SHOWED HEAVY SHOWERS EXTENDING FROM THE
KOOLAU MOUNTAINS NEAR THE H-3 HIGHWAY NORTHWEST TO NEAR PUPUKEA.
RAINFALL RATES HAVE BRIEFLY EXCEEDED 3 INCHES PER HOUR AT TIMES IN
SOME SPOTS. RUNOFF FROM PERSISTENT HEAVY RAINS CAN RESULT IN FLASH
FLOODING OF STREAMS DRAINING OUT OF THE KOOLAU MOUNTAIN RANGE.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIAHOLE...WAIKANE...WAHIAWA...LAIE...KANEOHE...KAHUKU
AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2175 15797 2147 15779 2131 15778 2141 15797
2163 15812
$$
R BALLARD1 follow-up statement
970
WGHW70 PHFO 290112
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
312 PM HST TUE MAY 28 2013
HIC003-290115-
/O.EXP.PHFO.FF.W.0043.000000T0000Z-130529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
312 PM HST TUE MAY 28 2013
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR THE ISLAND
OF OAHU IN HONOLULU COUNTY...
THE HEAVY RAINS HAVE SHIFTED TO THE NORTHWEST KOOLAU RANGE.
RAINFALL HAS EASED OVER THE SOUTHEAST KOOLAU RANGE UPSLOPE FROM
HONOLULU AND MOANALUA.
RUNOFF LEVELS WILL REMAIN HIGH FOR SEVERAL HOURS IN KALIHI
STREAM...MOANALUA STREAM AND HALAWA STREAM. THUS...THE WARNING
WILL BE REPLACED WITH A FLOOD ADVISORY FOR HONOLULU COUNTY.
LAT...LON 2175 15797 2147 15779 2131 15778 2141 15797
2163 15812
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 28, 9:59 AM HST, 2 hours 20 minutes earlier.
Area forecast discussion, May 28, 9:59 AM HST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 959 AM HST TUE MAY 28 2013 .SYNOPSIS... A WEAK RIDGE OF HIGH PRESSURE TO OUR NORTH WILL KEEP WINDS ON THE LIGHTER SIDE THE NEXT FEW DAYS. A NEARBY UPPER LOW WILL HELP TO ENHANCE SHOWERS NEAR HE ISLANDS TODAY. THE UPPER LOW WILL MOVE AWAY FROM THE STATE TONIGHT AND WEDNESDAY WITH MORE STABLE AIR MAKING A RETURN. && .DISCUSSION... THE ATMOSPHERE NEAR THE ISLANDS IS MORE UNSTABLE THAN USUAL DUE TO A NEARBY UPPER LOW TO OUR NE. THE LOW LEVEL FLOW HAS VEERED TO ESE...AND HEAVY DOWNPOURS HAVE BEEN ANCHORED OVER THE KOOLAU MOUNTAINS. THE HEAVIER SHOWERS OVER THE WINDWARD SLOPES OF HALEAKALA APPEAR TO BE FINALLY SUBSIDING. A COMBINATION OF HIGH PRESSURE FAR TO THE NE OF THE STATE AND THE PROXIMITY OF THE UPPER LOW IS KEEPING THE PRESSURE GRADIENT RATHER WEAK OVER THE ISLANDS. THIS WILL ALLOW FOR SEA BREEZES TO TAKE OVER LARGER AREAS ON EACH ISLAND TODAY...AND THUS WE COULD SEE SOME AFTERNOON BLOWUPS WITH LOCALIZED DOWNPOURS OVER THE INTERIOR AND SOME LEEWARD SECTIONS THIS AFTERNOON. THIS IDEA IS CERTAINLY SUPPORTED BY THE NCEP 4 KM WRF-ARW AND WRF-NMM GUIDANCE AS WELL AS THE UNIVERSITY OF HAWAII WRF MODEL...AND HAVE ADJUSTED OUR FORECAST TO REFLECT THIS. A WEAK PRESSURE GRADIENT WILL CONTINUE TO AFFECT THE ISLANDS THROUGH ABOUT THU. SHOULD SEE SOME CLEARING TAKE PLACE OVERNIGHT TONIGHT...BUT THE BACKGROUND FLOW MAY BE JUST STRONG ENOUGH TO KEEP A THREAT FOR SHOWERS OVER SOME WINDWARD SECTIONS TONIGHT. WILL NEED TO EVALUATE MORE GUIDANCE BEFORE DECIDING ON FORECAST CHANGES. AT THE SAME TIME...THE UPPER LOW WILL BEGIN MOVING AWAY FROM THE ISLANDS...WITH MORE STABLE AIR RETURNING. SO EXPECTING A MORE SETTLED HYBRID WEAK TRADE WIND/CONVECTIVE PATTERN TO TAKE HOLD FOR WED-FRI. THE SUBTROPICAL RIDGE TO THE NORTH REESTABLISHES ITSELF SOMEWHAT THIS WEEKEND AND THE HIGH TO THE NE STRENGTHENS. THIS SHOULD RESULT IN A BIT OF AN UPTICK IN TRADES OVER THE WEEKEND...BUT CONFIDENCE AT THIS POINT IS SOMEWHAT LOW. && .AVIATION... AIRMET SIERRA IS IN EFFECT FOR MTN OBSC OVER WINDWARD AND MAUKA AREAS OF OAHU MOLOKAI AND MAUI DUE TO MVFR CIGS AND SHRA. AMPLE MOISTURE HAS COMBINED WITH WEAK FLOW AND INSTABILITY TO CAUSE AREAS OF MTN OBSC. ELSEWHERE...VFR CONDITIONS WILL PREVAIL...EXCEPT IN THE VICINITY OF AFTERNOON BUILDUPS WHERE ISOL MVFR COND AND BRIEF MTN OBSC WILL OCCUR IN SHOWERS. AIRMET ZULU IS IN EFFECT FOR LIGHT ICING NEAR THE CLOUD TOPS AROUND THE BIG ISLAND. && .MARINE... WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE WORK WEEK. THE SURFACE RIDGE REBUILDS NORTH OF THE STATE BY THE WEEKEND...AND WINDS ARE EXPECTED TO INCREASE AGAIN DURING THE WEEKEND. SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE TYPICALLY WINDIER AREAS NEAR MAUI AND THE BIG ISLAND IF THE MODEL SOLUTIONS HOLD TRUE. SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL CONTINUE TO MAINTAIN BACKGROUND SURF ALONG SOUTH FACING SHORES THIS WEEK. A SMALL LONG PERIOD SOUTHWEST SWELL ARRIVING LATE FRIDAY MAY PRODUCE A SMALL BUMP IN SURF HEIGHTS ALONG SOUTH FACING SHORES THIS WEEKEND. A LARGER SOUTH SWELL MAY ARRIVE LATE MONDAY INTO TUESDAY. ELSEWHERE...A MODERATE EASTERLY TRADE SWELL WILL SLOWLY SUBSIDE THROUGH THE WEEK AS THE TRADE WINDS WEAKEN...THEN PICK UP AGAIN TO MODERATE LEVELS OVER THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...R BALLARD AVIATION...EVANS/MORRISON MARINE...BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:25 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 28, 5:08 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| May 28, 7:14 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 28, 10:10 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 28, 1:16 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 28, 1:58 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.